Wouldn’t it be a bummer if the medication you are taking for a chronic condition ended up causing the condition to get worse — but it still was the most effective medication you could take?
Turns out that in a horribly twisted catch-22 type scenario painkillers taken to alleviate headaches can end up causing headaches of their own.
Chances are, you have experienced at least one headache in your lifetime. Most people do. And for almost half of all people, at least a few headaches occur every year.
But there is also an unlucky, albeit small percentage (1.7 — 4%) of adults who suffer from headaches for 15 or more days every month. That’s having a headache on more days than not. All the time.
What’s worse, these people are also most likely to develop a medication overuse headache, also known as a rebound headache. This may happen when a person takes painkillers or triptans — a class of drugs used for treating migraines — so frequently, that the drugs become less effective as the body gets used to them. Thus, as soon as the level of painkillers in the blood drops, whatever was causing the headache comes back with vengeance. Eventually the person is trapped in a vicious cycle, when increased painkiller use leads to increased headaches, which leads to more pills, which leads to more headaches…
The solution? Go cold turkey. This means that for a while the headaches will be worse than usual, and then gradually settle into the ‘normal pattern’. However, if that normal pattern means headaches more often than not, that’s still a bummer.
As one of those people who suffer from an inordinate amount of headaches caused by various reasons (in fact, I’ve had one all day today), I keep this catch-22 in mind whenever I reach for the drug drawer. Turns out you can become dependent on medication that isn’t even addictive in the standard sense.